Carfentanil – An Opioid More Dangerous Than Fentanyl

November 20, 2019

The news about the country’s opioid epidemic is not new. Every day, Americans are dying from drug overdoses, with opioids being the biggest culprit. Over the past several years, a deadly synthetic opioid called fentanyl has seeped into the market. But now it is being replaced by a substance that is even stronger. The drug – carfentanil – is up to 100,000 times stronger than morphine.

 

What Is an Opioid?

Opioid refers to a class of drugs typically used for pain relief. Opioids work by binding to receptors in the brain, which reduce the sending of pain signals. The class of drugs includes the heroin, drugs made from natural opium (such as morphine), and synthetics (such as fentanyl).

Prescription opioids are considered safe when taken for a short time and as prescribed by a doctor. But because the drugs produce euphoria in addition to pain relief, they can be misused. Regular use can lead to dependence and addiction. A 2013 study found that 80 percent of heroin users used prescription opioid medications before switching to the illicit drug.

Fentanyl is a synthetic opioid which is estimated to be 50 to 100 times stronger than morphine. It is used to treat patients with severe or chronic pain. Because they look alike, fentanyl can be added to heroin to increase its potency. And some drug traffickers are making their own as well for less than the pharmaceutical market value.

Carfentanil is even stronger – 100 times more powerful that fentanyl. It is so potent that 1 microgram of carfentanil (the size of a few grains of salt) can be lethal. Because it can be absorbed through the skin, it poses a health risk to anyone who even comes in contact with the drug. Like fentanyl, carfentanil can be manufactured inexpensively in a lab and cut into heroin.

 

The Opioid Epidemic Continues

While overall drug overdose deaths are on the decline, the same isn’t so for deaths involving synthetic opioids. According to the Centers for Disease Control and Prevention (“CDC”), overdose deaths involving synthetic opioids increased almost 47% from 2016 to 2017. Approximately 28,400 people died from overdoses involving synthetic opioids that year.

An opioid overdose can be reversed with the drug naloxone when given right away. However, with more potent drugs like fentanyl or carfentanil, several doses of naloxone may be needed to reverse an overdose.

Physical signs of an opioid overdose include:

  • Pale or clammy skin
  • Slow or stopped breathing
  • Fingernails or lips are blue/purple
  • Vomiting or gurgling
  • Unable to speak
  • Slow heartbeat and/or low blood pressure
  • Unconsciousness

 

Carfentanil Use Is on the Rise

Carfentanil was created in the 1970s and later marketed as a tranquilizer for large animals, such as elephants. Now, carfentanil is often imported from China or sold online through Chinese sources, but it’s also entering the country through Mexico.

Within the last three years, the use of carfentanil has been steadily increasing. Around the country, people are overdosing on heroin laced with the substance. Drug dealers are usually not skilled chemists, so mixing substances like carfentanil with heroin is a risky business. Users can never know what they are getting.

Because the drug is so deadly, anyone using heroin is urged to exercise extreme caution. If you or a loved one has an addiction to any drug, please get help. New York’s Office of Alcohol and Substance Abuse Services (OASAS) has information on how to get treatment at http://CombatAddiction.ny.gov, call 877-8-HOPENY, or text HOPENY to 467369. Substance Abuse and Mental Health Services Administration (SAMHSA) also has a 24-hour hotline (800-662-HELP) and a website (https://www.samhsa.gov/) for those seeking help.

 

References: